Hail, Carter
- When
- June 28, 4:35 PM MST
- Where
- Carter County, 9.6 mi WNW of Ekalaka
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.940, -104.730
An isolated severe thunderstorm produced some large hail just west of Ekalaka in Carter County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced some large hail just west of Ekalaka in Carter County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 28, 2:23 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
323 PM MDT TUE JUN 28 2016
.SHORT TERM...valid for Wed and Thu...
Shortwave which produced isolated light showers/tstms this morning
in our west/central parts has moved into eastern MT. There are
some very unorganized light showers in our southeast currently,
and although an isolated strong storm cannot be ruled invof Powder
River/Carter Counties over the next few hours, there has been
quite a bit of cloud cover and CIN in this area and a strong storm
appears less and less likely. Latest high res models also keep
strongest storms to our southeast.
Area of subsidence has put a clamp on any convection in our west
since this morning but we are starting to see development over the
Belts and Beartooths. Upper and low level forcing will increase
this evening as PV/jet max drops out of Canada and easterly low
level jet strengthens. This should translate to an increase in
shower and thunderstorm activity this evening and thru the
overnight hours. Area of lifted indices to near -2C may support
small hail from Billings eastward, and with pwats near an inch
some locally heavy rain is possible as well. Have expanded pops a
bit tonight to cover this potential.
Some activity could linger into the morning in our east, otherwise
we should see a reinforcement of NE winds and some stabilization
across our northeast parts thru the day on Wednesday. Next weak
area of PV will move in from the west by afternoon bringing our
next chance of showers and tstms, especially over our western and
southern mountains/foothills. Locally heavy rain and small hail
are possible but do not see enough forcing or instability for a
significant severe risk.
A similar story is in store for Thursday as another weak shortwave
comes off the Pacific and interacts with a relatively moist and
unstable airmass courtesy of persistent easterly boundary layer
flow. Capping could again be an issue in our east so will keep
highest pops in the west. Should also be noted that isolated low
level jet convection is a possibility both Wednesday and Thursday
nights.
Temps the next two days will remain above normal but not in an
extreme sense. Expect highs in the 80s to lower 90s.
JKL
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Friday, upper-level ridging begins to flatten in response to
various weak shortwaves moving into the area. This means the
forecast will generally remain unsettled, especially along the
high terrain where upper-level forcing will be sufficient to
generate showers and thunderstorms Fri-Sun. No significant air
mass changes anticipated through the period with the low pressure
track well north of our area until early next week. Although,
model consensus is not close enough at this time to be confident
in any significant cool down. Expect upper 80s to 90s through
Monday. Walsh
&&
.AVIATION...
Isolated showers and thunderstorms ongoing across much of south
central Montana. Biggest threat from these storms will be wind
shifts with brief bouts of MVFR VIS possible in the rain shafts.
Aside from that, VFR conditions expected through the period with
winds mainly out of the east/northeast. Walsh
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 060/087 061/088 061/090 060/090 060/090 059/087 057/087
22/T 22/T 22/T 22/T 22/W 12/T 22/W
LVM 052/088 053/086 050/088 050/088 049/087 048/083 046/085
23/T 33/T 22/T 23/T 32/T 22/T 22/T
HDN 057/090 058/089 058/090 057/091 057/091 056/089 053/088
32/T 22/T 22/T 23/T 32/W 12/T 22/W
MLS 061/088 061/086 061/088 062/089 061/091 060/088 058/088
32/T 22/T 22/T 22/T 33/T 22/T 22/W
4BQ 060/089 060/086 060/088 060/091 060/093 059/091 057/091
32/T 22/T 23/T 32/T 22/T 22/T 22/W
BHK 058/085 056/081 055/084 057/087 058/088 058/087 055/085
23/T 22/T 22/T 32/T 33/T 22/T 22/T
SHR 055/087 056/086 054/088 054/090 054/092 054/089 052/090
23/T 32/T 22/T 22/T 22/W 12/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 257 PM MDT TUE JUN 28 2016 MTZ028>042-056>058-063>068-WYZ098-099-291100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 257 PM MDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 502 PM MDT TUE JUN 28 2016 MTZ032-033-037-290000- CARTER MT-FALLON MT-CUSTER MT- 502 PM MDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTHWEST OF EKALAKA...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EKALAKA...MILL IRON...WILLARD... WEBSTER AND MEDICINE ROCKS STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4598 10514 4623 10508 4620 10405 4560 10404 TIME...MOT...LOC 2301Z 288DEG 32KT 4608 10494 TWH
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638067, 638066, 638065.